Copaxone injection site reactions related to body weight?

A board to discuss the Multiple Sclerosis modifying drug Copaxone

Copaxone injection site reactions related to body weight?

Postby LisaBee » Sun May 15, 2005 8:29 am

My question is whether having a low body weight increases adverse side effects with Copaxone, and maybe the other RABs.

Back in January 2005, I finally got my Copaxone and gave it a try - unfortunately I lasted only five days with it. Injecting it made my blood pressure drop, so I would have to inject and then lay down for at least a half hour, sometimes longer, or I would faint. The injections into my stomach or hip areas weren't so bad, I would get a reaction that was like a bee sting, with a red area about half the size of my palm. The injections to my limbs were awful. The reaction on one thigh was a big, bubbling lump the size of my hand, with redness from my knee to hip. About two days after that shot, I had a weird muscle reaction under where the shot went in, the muscle bucked and twisted like a snake for several hours, the motion easily seen through the leg of my jeans. Then that reaction went away and did not return. My last shot was to the back of one arm, and I got a big wheal that ran from my shoulder to my elbow.

When I called Shared Solutions to make note of my problems, the nurse asked my body weight, which at that time was about 115-120 pounds. (I'm now five pounds lighter than that). She remarked that maybe I was "too small". Given the lipoatrophy risk, she said there was no way for me to just rotate the injections between stomach and hip. I decided then that Copaxone was not going to work for me.

That got me thinking - the Copaxone dose everyone is supposed to inject is the same, regardless of how much they weigh or how much body fat they have. I read an magazine interview with Clay Walker, a country-western singer with MS. He apparently has taken Copaxone for several years, so he must have a good tolerance for it, and the article stated he had gone on a healthy diet and lost weight from 200 down to a lean 170 pounds. That is at least 50 pounds more than my weight. Yet the drug amount prescribed is the same!

I've read some other posts for the "RABs" that indicated lower body weight/low BMI people have had some problems with those drugs as well. I wonder how many other injectable drugs for other conditions are "one size fits all". Insulin dose, probably the most commonly chronically injected drug worldwide, is of course tailored to each patient.

Has anyone else run into this issue of body weight or BMI with Copaxone?
Lisa
User avatar
LisaBee
Family Elder
 
Posts: 177
Joined: Sat Apr 30, 2005 3:00 pm
Location: Florida

Postby CCmom » Thu Jun 02, 2005 12:03 pm

My son is 17, 6'2", and weighs 220 pounds. He has a terrible time with injection site reactions. He gives his own injections, but has terrible soreness in all the areas he uses. He rotates well, but it just hasn't helped. The nurse suggested yesterday that we reset the depth of the autoinjector, that we might have it going "too deep". Have you tried this?

He has only had one slight reaction other than this to the meds, and that was very mild, shortness of breath and weakness in his limbs, but only lasted for a few minutes.

Kim
Kim R.
User avatar
CCmom
Volunteer Moderator
 
Posts: 121
Joined: Sun Apr 25, 2004 3:00 pm

Postby LisaBee » Tue Jun 14, 2005 6:19 pm

Hi Kim,

Sorry for the delayed response. I am sorry to hear your son has been having troubles with the Copaxone injection site reactions. Since he is a foot taller and about twice as heavy as I am, so much for my fledgling body weight theory! He has more fortitude than I did, since I didn't last a full week.

I was injecting manually and was fine doing that because when I was in grad school I had a lot of practice handling syringes and doing injections on mice, so the injection itself was the easy part for me. I didn't know how I would pull off injecting the backs of my arms by myself but was visiting my sister that day and she helped me with the one arm shot I had, which was my 5th and last. I probably would have needed the autoinjector for my arms if I had kept taking it.

Since I live alone, I decided I couldn't take the risk having a bad systemic reaction or passing out and falling, or having weird muscle spasms at the injection site, and I'd just take my chances with the MS. Since Copaxone is supposed to be much easier to take than the interferons and I already did so badly with it I am not interested in trying them.

I apologize for such a downer post and don't mean to bash Copaxone, but maybe a few other people have had similar experiences that seem to go beyond what is typically reported. Anybody out there that is thinking about taking Copaxone, don't pre-judge by my experience because the response seems to be very individual! I certainly don't regret giving it a try and don't want to dissuade anyone from doing so.

My biggest regret, actually, is nearly a month's worth of perfectly good Copaxone still sitting in my refrigerator that I haven't yet had the heart to get rid of. I wish the companies would give a 1 to 2 week trial pack, a "try it, see if you can actually take it" approach. Waste not, want not!

Lisa
User avatar
LisaBee
Family Elder
 
Posts: 177
Joined: Sat Apr 30, 2005 3:00 pm
Location: Florida

Postby Arcee » Wed Jun 15, 2005 5:55 am

Lisa -

I too had bad reaction site responses to Copaxone and had to stop. And I also had a lot left in the fridge and wanted to do something with it, e.g. give it to someone who could use it at no cost, but could not figure out how to do that. The solution I came up with was to give it to my neurologist who gave it to a colleague who wanted it for experiments. Made me feel a little better (although not as good as I would feel if there were a medication out there I could actually take!). Anyway, just a thought if it's still in your firdge.

- Arcee
User avatar
Arcee
Family Elder
 
Posts: 338
Joined: Wed Jan 05, 2005 4:00 pm
Location: Massachusetts, USA

Postby MarieD » Mon Oct 17, 2005 6:52 am

Hello

I'm new to the forum. I've been on Copaxone for about 3 years after 5 months hell (and absolutely no benefit!!!) on Avonex.

I too have the same sort of problem with skin reactions and body weight.In fact I had to stop Copaxone for 6 months because I had a huge reaction following one injection where the whole of the back of my leg came out in one blister. It's never happened again.

I weigh 5O kgs (11O pounds).I have the same problem.....trying to find an injectable site.I use an injector pen and from experience ,have noticed that the deeper I inject, the less skin reaction I have. Sounds ridiculous but it's true. My neurologist and the neurologist on the French Teva/Aventis helpline guided me over a period of time as to how to inject this medication with minimal side effects. The other thing I've noticed is that you have to inject perpendicularily.As I live on my own, I can't inject the back of my arms for example.So it's tummy, hips and thighs.......and I wait a couple of minutes to let the skin disinfectant dry before injecting.

Hope that this information helps other Copaxone users

Bye bye Marie
User avatar
MarieD
Newbie
 
Posts: 1
Joined: Sun Oct 16, 2005 3:00 pm

Postby stone » Thu Oct 20, 2005 11:46 pm

My doctor had told me that one should not use Copaxone or use with some dosage adjustment if one suffers from certain conditions. You should consult you doctor and inform him if you are you have any other illness or if you take any other medicines.
User avatar
stone
Newbie
 
Posts: 3
Joined: Fri Oct 14, 2005 3:00 pm


Return to Copaxone

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service